Hail, Winneshiek
- When
- August 16, 12:13 AM CST
- Where
- Winneshiek County, 1.01 mi E of Calmar
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.180, -91.860
The public reported quarter sized hail near Calmar.
During the overnight hours on August 16th, a lone severe thunderstorm moved through Winneshiek County and produced quarter sized hail in Calmar.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
During the overnight hours on August 16th, a lone severe thunderstorm moved through Winneshiek County and produced quarter sized hail in Calmar.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 15, 11:45 PM CST, 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service La Crosse WI 1245 AM CDT Sat Aug 16 2025 .KEY MESSAGES... - Multiple rounds of storms, initially this evening, continue through Monday. Storms will be capable of heavy rainfall, potentially leading to localized flash flooding over the weekend primarily along and north of Interstate 90. - Strong to severe storms possible this afternoon into the overnight. Large hail and damaging winds will be the primary threats. Additional severe storm potential from Saturday through Monday. - Saturday heat indices from the middle 90s to around 100F south of Interstate 94. && .DISCUSSION... Issued at 136 PM CDT Fri Aug 15 2025 Today - Tonight: Severe Storms Possible Early this afternoon, a small complex of storms continues to move east out of Nebraska and into northwestern Iowa. As daytime heating continues to destabilize the area downstream across north-central and northeastern Iowa, this complex is expected to at least maintain its intensity. With a convectively enhanced upper level shortwave trough and vort max in the region, its hard to see a scenario where this complex just dies out, as some CAMs have leaned towards in the latest runs. SBCAPE values are expected to climb into the 1500-3000+ J/kg by mid afternoon as convective temperatures are breached. Given the more linear mode expected, the damaging wind risk looks to be more pronounced with DCAPEs already over 1000 J/kg across the area. Given how poorly the CAMs have been handling this earlier convection, not totally sure if and how activity later in the afternoon will play out. Current indications are that storms would fire across the region given a strengthening low level jet and continued warm air advection into the region. These storms could produce a marginal large hail threat with decent mid level lapse rates in the 7-8 deg C/km and relatively "shallow" warm cloud depths between 3-4 km. Bulk shear remains better along and north of I-90 around 35-45 kts. Overall confidence with storms today is low given how likely it appears that initial convection will play an impact in location and potential intensity of subsequent convection and how poor the short term run-to-run consistency has been as well as poor initialization noted in the 15.12Z HREF suite. A common theme for the forecast this week will be how previous convection impacts the subsequent convection and hence the low confidence this provides as small deviations in the initial forecast could cause significant differences in the anticipated outcome. Saturday: Multiple Rounds of Heavy Rain Possible, Heat Concerns? Our area is expected to be at the crest of an upper level ridge centered across much of the Central and Southeastern CONUS. A frontal boundary is expected to become quasi-stationary over our area this weekend, providing a focus for convection and moisture across the region. Where exactly this front stalls out and moves will ultimately require near-term updates and will impact the axis of heaviest rainfall across our area. The first bout of heavy rain looks to come from an MCS trekking across much of Minnesota into Wisconsin late tonight into tomorrow morning. This system looks to be progressive overall but storms will likely be efficient rainfall producers with pWats in the 1.5-2+ inch range, which would be nearing SPC climatological maxima (KDVN). The next round of heavy rain would likely come from showers and storms forming in the vicinity of the frontal boundary. Where the frontal boundary stalls out post-MCS will be of great importance as this will impact shower and storm chances during the afternoon. The severe threat remains limited overall as the best shear (30-50 kts) will be displaced to the north of the best instability south of the boundary (2000-4000 J/kg SBCAPE). There looks to be a narrow corridor where these overlap in the vicinity of the front so will need to monitor short term trends to establish whether a severe threat appears more likely. Currently, SPC has us in a Day 2 Marginal Risk across the entire Upper Mississippi Valley due to significant uncertainty on all fronts. South of the boundary, heat will be a concern tomorrow with dew points in the low to mid 70s and ambient temperatures in the upper 80s to near 90. Heat indices, especially across northeastern Iowa, will be in the mid 90s to potentially around 103. Have held off on heat headlines for now due to uncertainty in convection as that could certainly play a role in how effective diurnal heating is tomorrow afternoon. If one is eventually needed, northeastern Iowa looks to be the only place to potentially see heat indices exceed the 100 degree mark for 3+ hours tomorrow afternoon. Sunday and Beyond: More Chances for Heavy Rain through Monday, Drier and Cooler by mid-week Unfortunately, the forecast for Sunday into Monday looks to be much of a rinse and repeat from Saturday. Previous convection is going to impact how the quasi-stationary front sloshes around and where that front ends up will be the best place to see some action. Convection will likely push it south and diurnal recovery through the day will push it back north. Storms that develop will continue to be efficient rainfall producers with ample warm cloud depths and pWats potentially surging over 2 inches as moisture pools along the frontal boundary with continued moisture transport into the area. Still believe that the best area for higher QPF totals will be along and north of I-90 where 1.5+ inches through Monday appear very possible. Localized amounts will likely be higher especially if we see repeated activity over the same area and given the ample rainfall from earlier this week and last week, this slightly increases flooding concerns with the soils not able to take quite as much in some locations (notably Grant County and portions of West Central Wisconsin). Severe potential remains uncertain at this time but certainly possible, especially later Sunday into Monday with a potential MCS type feature moving across the area. DCAPEs look to be robust and low level lapse rates steep in the 7-8 deg C/km range. Don't want to sound like a broken record but previous convection is going to impact potential severity/location of these storms and will need to be monitored going forward. Rain chances look to come to an end during the day on Tuesday as the boundary finally starts to make some meaningful southward progress. In the upper levels, ridging builds across the eastern Rockies, putting us in northwest flow aloft. This also looks to allow weak surface high pressure to seep south into the area. Temperatures Tuesday and beyond look seasonable in the upper 70s to low 80s with near zero rain chances through the end of the work week. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1245 AM CDT Sat Aug 16 2025 Storms have exited the region leaving behind VFR conditions through the rest of the overnight, however expecting storms to move through the region by the morning hours on Saturday. Currently, much of the recent CAMs have both KLSE and KRST on the extreme southern end of the convective line so still quite a large amount of uncertainty on if IFR conditions and TSRA will reach either terminal. As a result, have continued with a prob30 during the morning hours and will continue to monitor how storms current over the Dakotas trend. Otherwise, NBH guidance supports a brief period of MVFR cigs to be possible across portions of southeast MN during the late morning before trending VFR by the afternoon. VFR conditions expected through the evening until storms begin to develop right around 06z. Winds will generally remain under 10 kts outside of any thunderstorms through much of the TAF period, but will observe a shift during the evening from southerly to easterly as a boundary nudges southward. && .HYDROLOGY... Issued at 555 AM CDT Fri Aug 15 2025 Several rounds of storms are anticipated to move through the region beginning this evening and continuing through early next week. A very moist airmass in place will be conducive for heavy rainfall with precipitable waters of 1.75" to 2", nearing the SPC climatological maximum at KDVN. As a result, widespread rainfall amounts of 1-3", with locally higher amounts where storms frequent are anticipated through Sunday. Additionally, given the moisture-rich airmass, rainfall rates within heavier storms of 1-2"/hr or greater will be possible which may contribute to localized flash flooding. Recent HEFS guidance has some low-end probabilities (5-25% chance) to reach flood stage on many area rivers, however this is likely a result of lower confidence on where storms will develop and which basins will be impacted. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Barendse AVIATION...Naylor HYDROLOGY...Naylor
Hazardous Weather Outlook National Weather Service La Crosse WI 418 PM CDT Fri Aug 15 2025 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-161100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 418 PM CDT Fri Aug 15 2025 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Scattered storms will track across the area into the evening. A few could be severe with a large hail and damaging wind threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periods of showers and storms continue this weekend into Monday with the threat for heavy rainfall and localized flash flooding. Strong to severe storms cannot be ruled out during this period. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
Special Weather Statement
National Weather Service La Crosse WI
819 PM CDT Fri Aug 15 2025
WIZ034-042>044-160215-
Juneau WI-Jackson WI-Adams WI-Monroe WI-
819 PM CDT Fri Aug 15 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN JACKSON...
NORTHWESTERN JUNEAU...ADAMS AND NORTHEASTERN MONROE COUNTIES THROUGH
915 PM CDT...
At 819 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 13 miles northeast of Tomah, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Necedah around 835 PM CDT.
Friendship around 900 PM CDT.
Other locations impacted by this storm include New Miner, Highways 13
And 21, The Necedah Wildlife Refuge, County Roads G And O, County
Roads G And M, Cutler, The Meadow Valley Flowage, Highway 13 And
County E, Shennington, and County Roads C And G.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Wisconsin.
&&
LAT...LON 4402 9041 4425 9041 4424 8960 4385 8960
TIME...MOT...LOC 0119Z 284DEG 34KT 4413 9033
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RieckPreliminary Local Storm Report
National Weather Service La Crosse WI
835 PM CDT Fri Aug 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM Hail Mondovi 44.57N 91.67W
08/15/2025 M0.25 Inch Buffalo WI Public
&&
JSBPreliminary Local Storm Report
National Weather Service La Crosse WI
836 PM CDT Fri Aug 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Tstm Wnd Gst Stockton 44.03N 91.77W
08/15/2025 M50 MPH Winona MN Public
&&
JSBSpecial Weather Statement
National Weather Service La Crosse WI
1231 AM CDT Sat Aug 16 2025
IAZ009>011-160615-
Winneshiek IA-Howard IA-Allamakee IA-
1231 AM CDT Sat Aug 16 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN HOWARD...WEST
CENTRAL ALLAMAKEE AND WINNESHIEK COUNTIES THROUGH 115 AM CDT...
At 1230 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Decorah to near Cresco.
Movement was southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Decorah and Ridgeway around 1235 AM CDT.
Protivin around 1240 AM CDT.
Spillville around 1245 AM CDT.
Calmar around 1250 AM CDT.
Other locations impacted by these storms include Vernon Springs
County Park, Hanover, State Road 9 And County X 20, Vernon Springs,
Bonair, Nordness, County Roads V 58 And A 46, Lake Meyer County Park,
Burr Oak, and Bluffton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4349 9192 4333 9140 4308 9198 4317 9208
4321 9208 4321 9214 4338 9234
TIME...MOT...LOC 0530Z 299DEG 26KT 4339 9186 4331 9214
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
NaylorThe La Crosse radar (KARX), 90 km away, was scanning. The volume nearest the first event began at 06:16 UTC.
1 hail. Local standard time, as filed.
The public reported quarter sized hail near Calmar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288997.